Delaware has reported its first death linked to vaping.
“The Division of Public Health is saddened to announce the first death in Delaware associated with this outbreak,” said DPH Director Dr. Karyl Rattay. “Our thoughts and prayers are with the individual’s family. This death is a harsh reminder that these illnesses are serious and life-threatening. We continue to recommend that individuals consider refraining from vaping or using e-cigarette products. At this time, no vaping is safe.”
DHSS did not immediately list the age of the individual or where he or she resided.
As of September 27, 2019, 46 states, including Delaware, have reported 805 cases of lung injury associated with use of e-cigarette products – devices, liquids, refill pods, and cartridges).
The state has reported 11 cases of vaping-related lung injury that meet the Centers for Disease Control and Prevention (CDC) case definition as either probable or confirmed. Additionally, DPH announced today that one of the cases associated with this outbreak involves an individual who died.
The age range of the individuals involved in the 11 cases is between 15 and 65 years old. The average age of the patients is 29 years old.
Eight are New Castle County residents, two are from Kent County, and one is from Sussex County.
Eight of the 11 individuals are men and three are women.Ten of the patients reported using products with THC alone or in combination with nicotine e-cigarette products. In one of the 10 cases the use of THC involved vaping medical marijuana. One person reported using e-cigarette products containing nicotine only. Two additional cases are under investigation.
“The illnesses we are seeing in Delaware and across the nation are severe and extremely concerning, and too many Delawareans are suffering,” said Department of Health and Social Services Secretary Dr. Kara Walker. “Vaping is dangerous, and the best way to avoid this type of lung injury is to abstain from using e-cigarette products, or vaping, altogether.”
The CDC launched its investigation into the lung illnesses on Aug. 1 and has worked closely since then with the Food and Drug Administration, states and other public health partners, and clinicians to determine the cause.
No evidence of infectious diseases has been identified in these patients, therefore lung illnesses are likely associated with a chemical exposure.
The investigation has not yet identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC), the active ingredient in marijuana.
Based on reports from several states, patients have experienced respiratory symptoms (cough, shortness of breath, or chest pain), and some have also experienced gastrointestinal symptoms (nausea, vomiting, or diarrhea) or non-specific symptoms such as fatigue, fever, or weight loss. Symptoms typically develop over a period of days but sometimes can manifest over several weeks.
Gastrointestinal symptoms sometimes preceded respiratory symptoms. Fever, tachycardia, and elevated white blood cell count have been reported in the absence of an identifiable infectious disease, a DHSS release reported.